Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 74, NWS Aberdeen, SD

June 15, 2004Clark County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 15, 2004, 4:09 PM CDT for Clark County, South Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 4:09 PM CDT (21:09 UTC)
Expired
Jun 15, 2004, 5:00 PM CDT
In force
51 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Clark County, SD

The radar

The Aberdeen radar (KABR), 105 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

001 
WUUS53 KABR 152109
SVRABR
SDC025-152200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
409 PM CDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 500 PM CDT

* AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF WILLOW LAKE...OR ABOUT 18
  MILES NORTHEAST OF HURON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLOW LAKE AROUND 430 PM CDT

GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4464 9797 4463 9785 4453 9786 4455 9750
      4475 9754

$$
ALBRECHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:35 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 15, 2:35 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
235 PM CDT TUE JUN 15 2004

.SHORT TERM...TONITE THROUGH FRIDAY NIGHT
PCPN CHANCES ARE THE MAIN CONCERN THROUGH THE SHORT RANGE.  FOR TNT
INVERTED TROF/FRONT WILL CONTINUE TO PUSH EAST ACROSS EASTERN CWA
AND THEN INTO MN OVERNIGHT.  MODERATE INSTABILITY DEVELOPING OVER
EASTERN CWA THIS AFTERNOON.  WILL CONTINUE TO SEE DESTABILIZATION
AHEAD OF FRONT THIS EVENING.  SHEAR PROFILES THIS FAR NORTH LOOK
PRETTY GOOD ALTHOUGH LLJ NOT PROGGED TO BE PARTICULARLY STRONG.
NONETHLESS FULLY EXPECT SCT TSRA ACROSS PARTS OF CWA THIS EVENING.
THEN ATTENTION TURNS TOWARD SYSTEM FOR WEDNESDAY.  MODELS NOW
FURTHER NORTH WITH FORECAST OF STRONG DIVERGENCE...COURTESTY RIGHT
ENTRANCE REGION OF 3H JET.  INSTABILITY NOT GREAT BUT FELT WE NEEDED
SOME MENTION OF PCPN OVER SOUTHERN CWA.  THEN FOR THU/THU NIGHT
850-500 TEMP LAPSE RATES STEEPEN UP AHEAD OF NICE LOOKING 5H VORT.
MEANWHILE MUCAPES REACH AROUND 500 JOULES BY AFTERNOON...THEREFORE
ADDED SOME THUNDER TO THE NORTHERN ZONES TO ACCOUNT FOR THE
POSSIBILITY OF AFTERNOON CONVECTION. OVERRUNNING POTENTIAL STILL
THERE FOR FRIDAY AND FRIDAY NIGHT SO NO CHANGE TO THOSE GRIDS.  MADE
A FEW MODIFICATIONS TO THE MAX AND MIN TEMPS...MAINLY LOWERED SOME A
NOTCH GIVEN EXPECTED CLOUD COVER AND PCPN.

.LONG TERM...SATURDAY THROUGH TUESDAY
EXTENDED GRIDS LOOK IN GOOD SHAPE WITH ONLY MINOR ADJUSTMENTS MADE
FOR THIS ISSUANCE. SATURDAY BEGINS WITH UPPER TROUGH MOVING THROUGH
THE AREA...AND THE CWA BEHIND THE COLD FRONT. CURRENTLY HAVE
MORNING SHOWERS IN THE EAST. 12Z GFS IS A LITTLE SLOWER WITH THIS
SYSTEM...WHICH MAY LINGER PRECIP INTO THE AFTERNOON.  12Z GFS AND
00Z LONG RANGE GFS HAVE DISCREPANCIES IN THE PLACEMENT OF CENTRAL
CANADIAN UPPER LOW BY 12Z SUNDAY...WITH THE 12Z GFS FURTHER NORTH
WITH THE LOW. EITHER WAY...TEMPS WILL BE SLIGHTLY BELOW AVERAGE FOR
SUNDAY AND MONDAY...WARMING UP FOR TUESDAY AS SURFACE RIDGE MOVES
OFF TO THE EAST AND SOUTHERLY LOW LEVEL FLOW RETURNS. AN UPPER LEVEL
DISTURBANCE MAY MOVE ACROSS THE NORTHERN ROCKIES ON TUESDAY AND
WEDNESDAY...WITH SFC LOW DEVELOPING IN LEE OF ROCKIES. INSTABILITY
THEN MAY RETURN ON TUESDAY WITH TS POSSIBLE. SINCE THERE IS PLENTY
OF UNCERTAINTY...HAVE LEFT IT OUT AT THIS TIME.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

TDK/KNUTSVIG
Hazardous weather outlook, Jun 15, 5:28 AM CDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
528 AM CDT TUE JUN 15 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-161027-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
528 AM CDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS OR THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS THE REGION
TODAY AND PERSIST UNTIL LATE EVENING.  SOME THUNDERSTORMS MAY BECOME
SEVERE THIS AFTERNOON OR EVENING...MAINLY OVER EASTERN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.

In the hours before

Local storm report, Jun 15, 1:19 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
119 PM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1251 PM     HAIL             8 ENE FLORENCE          45.10N 97.17W
06/15/2004  0.88 INCH        CODINGTON          SD   PUBLIC

&&

ALBRECHT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:44 PM CDTSevere Thunderstorm WarningABRCodington31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.